UMEM Educational Pearls

Category: Toxicology

Title: Management of heroin overdose patients in prehospital and ED setting: How long do they need to be observed?

Keywords: heroin overdose, observation period, bystander naloxone (PubMed Search)

Posted: 11/16/2016 by Hong Kim, MD, MPH (Emailed: 11/17/2016) (Updated: 11/17/2016)
Click here to contact Hong Kim, MD, MPH

Takeaways

Recently a review paper was published regarding the duration of observation in heroin overdose patients who received naloxone.

It made several conclusions regarding heroin overdose:

  1. Treat (naloxone) and release in a prehospital setting may be safe.
  2. Short observation period (minimum of 1 hour) for heroin OD patients who were treated in the ED may be safe.
  3. Bystander and first responder naloxone administration is effective and safe.

It should be pointed out that this is a review paper of limited number of articles with variable quality. Additionally, the clinical history of “heroin use” may be unreliable as fentanyl and novel synthetic opioids are also sold as “heroin.” Providers should exercise appropriate clinical judgement when caring for these patients. 

In-Depth

The paper attempted to answer following questions

  1. In prehospital setting, does a heroin OD patient who was resuscitated with naloxone require transportation to the ED and what are the medical risk of refusing transport to the ED?

Review conclusion (8 articles): Patients were safe to release if they had normal mentation and vital signs. Mortality from recurrent heroin toxicity was 0.13% - 0.49% within 24 to 48 hours after naloxone administration.

  1. If heroin OD patient is treated in the ED, how long should the patient be observed before they are deemed safe to be discharged?

Review conclusion (5 articles):  Wide range of observation period is reported. One study showed that 1-hour observation is sufficient when patients have normal ambulation, normal vital signs and GCS of 15 after 1-hour observation.

  1. How effective is naloxone administration by bystander and first responder for heroin overdose and what are the risk in heroin users following naloxone administration by lay bystanders or first responder?

Review conclusion (15 articles): Rate of successful reversal ranged from 83% to 100% in the literature. Bystander and first responder naloxone administration is associated with minimum risk outside of mild opioid withdrawal symptoms.

The conclusion of this review paper only applies to heroin intoxication, a short-acting opioid. However, it can be difficult to discern clinically what type of opioid is causing the clinical toxicity as “heroin” may actually be other opioids such as fentanyl or other novel synthetic opioids (e.g. U-47700). 

References

 

Clin Toxicol (Phila). 2016 Nov 16:1-7. [Epub ahead of print]

Do heroin overdose patients require observation after receiving naloxone?

Willman MW1, Liss DB1, Schwarz ES1, Mullins ME1.